Our team of medical experts are ready to help

Your questions answered


Anon asked...

My partner has started having uncharacteristic outbursts of anger, almost like temper tantrums, over very silly things. These outbursts can be in public, e.g. when walking down a street he suddenly tenses up and shouts Ï don't know where we are going, where are you going?"or in a supermarket he has a tantrum if I pick a different bag of fruit for our basket shouting that I don't trust him to choose them (and he will just grab the first thing that comes to sight anyway, not look to see if anything is rotten or going off in a bagful before taking them. These tantrums are very upsetting, and happen with no notice i.e. everything is fine, convivial and "normal"and then there is this sudden anger and outburst. After a tantrum he denies he was upset or angry at all. Could this be a side effect of drugs he is taking ? He has been taking drugs to control high blood pressure, a diuretic, a blood thinner and metformin for type 2 diabetes for approximately 20 years. Also he is borderline obese in terms of BMI. Thank you

Tags: Anxiety , Stress

My partner has started having uncharacteristic outbursts of anger, almost like temper tantrums, over very silly things. These outbursts can be in public, e.g. when walking down a street he suddenly tenses up and shouts Ï don't know where we are going, where are you going?"or in a supermarket he has a tantrum if I pick a different bag of fruit for our basket shouting that I don't trust him to choose them (and he will just grab the first thing that comes to sight anyway, not look to see if anything is rotten or going off in a bagful before taking them. These tantrums are very upsetting, and happen with no notice i.e. everything is fine, convivial and "normal"and then there is this sudden anger and outburst. After a tantrum he denies he was upset or angry at all. Could this be a side effect of drugs he is taking ? He has been taking drugs to control high blood pressure, a diuretic, a blood thinner and metformin for type 2 diabetes for approximately 20 years. Also he is borderline obese in terms of BMI. Thank you

  • mother-thermometer-doctor-at-hand

    Do you need to see a GP ASAP?

     

    Would you like to speak with a doctor by video or phone at a time that suits you?

    Our Doctor@Hand service, delivered by Doctor Care Anywhere, offers a doctor appointment by video or phone at a time that suits you.


The answer

We truly sympathise with you. It must be very distressing to watch someone so close to you having outbursts like the ones you describe.

Looking at his medications you have mentioned we can look at the side-effects, however without knowing the exact names of all his medications we cannot give precise information.

However, after reviewing the likely groups of diuretics, blood thinners and medicines used to treat high blood pressure, otherwise known as anti-hypertensive medicines, some antihypertensives may cause the side-effects that you are describing.

If the anti-hypertensive is causing these mood changes then your GP can prescribe an alternative anti-hypertensive that may suit your husband and relieve his symptoms.

The answer to his symptoms may not be so simple to determine. The mood changes you are describing may be due to other causes such as;

  • Stress
  • Depression
  • Low blood sugars (hypoglycaemia).

Your husband is taking Metformin which is less likely to cause hypoglycaemia but if he is taking other medication to treat diabetes then this increases the chance of hypoglycaemia. Low blood sugars can make you irritable and once you have eaten some carbohydrate or had a sugary drink it can restore the blood sugars and so the mood can improve.

We suggest that you should encourage your husband to visit his GP. If you like and if your husband agrees you can accompany him when he visits his GP. His GP will need to perform a thorough examination to determine the likely cause.

We have included below some information on Metformin that you may find useful.

Metformin

The majority of people with Type 2 diabetes start treatment with metformin. It’s well tolerated and recommended as the first line of treatment by NICE (National Institute of Health and Clinical Excellence)

How does it work?

Metformin works in a variety of ways to reduce blood glucose. It:

  • reduces the glucose production in the liver
  • increases insulin sensitivity in the muscle cells, improving glucose uptake and utilisation
  • and reduces the absorption of glucose from the intestine.

Metformin only works in the presence of the body’s own natural insulin so it can only be used in people who have type 2 diabetes. It’s not suitable for those with type 1 diabetes.

Advantages

  • Is less likely to cause hypoglycaemia, (commonly known as ‘hypo’- when the blood glucose has dropped to below 4mmol/l)
  • It doesn’t cause weight increase, so is suitable for people who are overweight.
  • There’s strong evidence that it reduces the risk of heart attack and strokes. Common side-effects
  • Common side effects include flatulence and diarrhoea when you first start taking it. This often settles after a while. Your doctor will start you on the lowest dose and then gradually increase it to help you cope with initial stomach upsets and flatulence.
  • You may have diarrhoea at the start of the treatment. If it persists then your doctor may prescribe a slow release metformin tablet which often resolves the matter. It’s unsuitable for people who have significant renal disease where the kidneys are not efficient at clearing waste because of the risk of lactic acidosis.

Symptoms of lactic acidosis include

  • feeling tired and weak,
  • breathing problems,
  • feeling cold and dizzy,
  • muscular aches and pains,
  • stomach discomfort and
  • a slow or irregular heartbeat.

If he has any of these symptoms then call 999 immediately.

Answered by the Health at Hand nurses  

Further information can be found in the web links below:-

Diabetes - AXA PPP

Diabetes

Please do not hesitate to contact the Health at Hand team if you require further information.